Pennsylvania, 2014

Damaging Winds and Lightning Strikes in Pennsylvania, July 8, 2014

July 8, 2014 · NWS PHI · 31 events in 9 counties and zones

A hot and humid air mass and a lee side trough helped trigger a powerful squall line of strong to severe thunderstorms that moved through all of Eastern Pennsylvania during the evening of the 8th. About 400,000 homes and businesses lost power in central and eastern Pennsylvania.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
2
Property damage
$177,000
Crop damage
None recorded
Events
31

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PHI wrote it up.

A hot and humid air mass and a lee side trough helped trigger a powerful squall line of strong to severe thunderstorms that moved through all of Eastern Pennsylvania during the evening of the 8th. About 400,000 homes and businesses lost power in central and eastern Pennsylvania. PECO Energy reported 260,000 of its customers lost power in southeastern Pennsylvania as this line moved through. About 100,000 customers were without power on the morning of the 9th and 40,000 on the afternoon of the 9th. Chester County had about half of the remaining outages. It took until the afternoon of the 11th to have power fully restored. Restoration crews from a dozen states assisted. Metropolitan Edison reported about 61,000 of its Pennsylvania customers lost power and Pennsylvania Power and Light reported about 75,000 of its Pennsylvania Customers (28,000 on the morning of the 9th) also lost power. Power was restored to all of their customers by the night of the 10th. In addition, about 7,000 homes and businesses lost power in Berks County. Preceding this line, an isolated severe thunderstorm affected Bucks County during the afternoon of the 8th.

The downed trees and power lines also caused commuting problems. Numerous roads were blocked by fallen trees. Amtrak suspended its Keystone Line between Philadelphia and Harrisburg because of downed trees. In southeast Pennsylvania, SEPTA Regional Commuter Rail Service had to suspend service along Paoli-Thorndale, Fox Chase, Airport and Chestnut Hill Lines because of tree and line problems. Some SEPTA Trolly service was also suspended in Delaware County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Philadelphia/Mount Holly wrote its last area forecast discussion before the first event at Jul 8, 2:58 PM EST, 7 minutes earlier.

Area forecast discussion, Jul 8, 2:58 PM EST, 7 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
358 PM EDT TUE JUL 8 2014

.SYNOPSIS...
AN AREA OF LOW PRESSURE WILL CONTINUE TO MOVE INTO EASTERN CANADA
THROUGH THURSDAY, WHICH WILL SLOWLY PULL A COLD FRONT ACROSS OUR
AREA WEDNESDAY, BEFORE SAGGING TO OUR SOUTH THURSDAY. BEHIND THIS
COLD FRONT, HIGH PRESSURE WILL BRIEFLY BUILD ACROSS THE NORTHEAST
FRIDAY INTO SATURDAY, BEFORE IT PUSHES OFFSHORE LATER ON SATURDAY.
THEN A SERIES OF COLD FRONTS ARE EXPECTED TO MOVE ACROSS THE AREA
EARLY NEXT WEEK.

&&

.NEAR TERM /UNTIL 6 AM WEDNESDAY MORNING/...
EAT ADVISORY ISSUED 208 PM FOR NORTHERN DE (KALKSTEIN PROCEDURES)
WHERE THE SOUTH WIND REFUSES TO TURN SOUTHWEST AND PERMIT A SLIGHT
DROP IN THE 70F DEWPOINT. AT 2PM THE HI THERE 99 THEN DOWN TO 98 AT
3P. IT MAY NOT MAKE 100 BUT CONTD SINCE SO CLOSE.

NO HEAT HAZARD ADVISORY ELSEWHERE.

A BAND OF CONVECTION IN SE PA HEADING FOR CENTRAL NJ PER HRRR.  THIS
IS NOT THE PRIMARY BAND.

PLEASE FOLLOW SWOMCD'S AND SWODY1 FOR THE SPC TAKE ON OUR AREA.

TONIGHT...AS THE UPPER LEVEL TROUGH AND COLD FRONT APPROACH THE
REGION, WE SHOULD SEE CONSIDERABLY MORE COVERAGE OF THUNDERSTORMS
BETWEEN 8 PM AND MIDNIGHT. INSTABILITY SHOULD DECREASE THROUGH THIS
TIME AS 0-6KM BULK SHEAR VALUES INCREASE TO NEAR 40KT IN THE
VICINITY OF THE APPROACHING FRONT, WHICH SHOULD INCLUDE MUCH OF THE
AREA NORTH AND WEST OF THE I95 CORRIDOR. AS SUCH, THE SEVERE THREAT,
PRIMARILY FOR STRONG WINDS WILL CONTINUE FOR SOME OF THE REGION
THROUGH THE EVENING HOURS, THEN END BETWEEN MIDNIGHT AND 2AM AS ANY
REMAINING CONVECTION DIMINISHES CROSSING THE NJ COAST. MLCAPE THIS
EVENING 1000J..TT50...SHEAR LOOKS ADEQUATE KI POPS TO NEAR 40C.

HRRR SAYS KRDG 23Z AND PHL 01Z.

A SMALL CONCERN FOR CONVECTION MAKING IT PAST THE DELAWARE RIVER IS
THE DRY ECMWF TONIGHT. THIS MAY BE A CONVECTIVE MODELING ISSUE OR
IT COULD BE REAL.

IN ANY CASE...CONVECTIVE DECAY AFTER 01Z IS ANTICIPATED NO MATTER WHAT
CONVECTION.

AS FOR THE HEAVY RAIN THREAT, MODELS CONTINUE TO SHOW PWAT VALUES
NEAR OR JUST BELOW 2 INCHES THIS EVENING. HOWEVER, FAST STORM
MOTIONS SHOULD MEAN THAT ANY FLOODING THREAT WILL BE LIMITED TO
POOR DRAINAGE AREAS.

WITH HIGHER DEW POINTS LINGERING IN THE REGION AS THE COLD FRONT
DRIFTS EAST, COULD SEE SOME THIN FOG DEVELOPMENT LATE TONIGHT, IN
AREAS WHERE STORMS CLEAR OUT BY LATE EVENING AND OF COURSE WHERE IT
RAINED. ELSEWHERE...JUST SOME HAZE TOMORROW MORNING...MAINLY NW NJ
AND E PA COUNTRYSIDE.

&&

.SHORT TERM /6 AM WEDNESDAY MORNING THROUGH 6 PM WEDNESDAY/...
THE COLD FRONT ALOFT HAS PASSED BUT IT IS WEAK. THE AIRMASS RECOVERS...
ESPECIALLY IN S NJ/DE WHERE LITTLE CONVECTION IS EXPECTED TONIGHT AND
TEMPS SHOULD QUICKLY RUN UP TO 90F BETWEEN 11AM AND 1 PM...BARRING
ANY CONVECTION. I THINK THE NAM IS TOO ROBUST ON QPF WEDNESDAY
MORNING AND THEREFORE THIS COOLS ITS 2M AND MOS GUIDANCE FOR
WEDNESDAY.

EVEN PHL TO ME STILL LOOKS GOOD FOR 90 OR 91F. IF THAT OCCURS...ITS
THE SECOND HEAT WAVE (ALBEIT SHORT) OF THE SEASON FOR PHL.

IT APPEARS TO ME THAT TSTMS WILL DEVELOP MUCH SOONER
TOMORROW...(MIDDAY) AND BE POTENTIALLY SVR FROM CAROLINE AND TALBOT
COUNTIES IN MD THROUGH SUSSEX COUNTY DE AND POSSIBLY TO CAPE MAY NJ.

ALSO...THE ECMWF HAS SPREAD MUCH HIGHER INSTABILITY THROUGH THE
ENTIRE FORECAST AREA AND WE MAY SEE A LINE OF GUSTY TSTMS DEVELOP
OVER NE PA AND HEAD EWD LATE IN THE DAY.  GUSTY WINDS IN THE FCST.

OTRW...USED THE WARMER OF THE AVBL GUIDANCE.

&&

.LONG TERM /WEDNESDAY NIGHT THROUGH TUESDAY/...
THE COLD FRONT IS EXPECTED TO CONTINUE TO SLOWLY SAG SOUTH OF THE
AREA WEDNESDAY NIGHT INTO THURSDAY, AND REMAIN TO OUR SOUTH THROUGH
FRIDAY. THIS WILL ALLOW MUCH OF THE AREA TO BEGIN TO DRY OUT AS PW
VALUES BEGIN TO LOWER BEHIND THE BOUNDARY. HOWEVER, THERE COULD
REMAIN JUST ENOUGH MOISTURE TO INTERACT WITH ANY SHORT
WAVE/VORTICITY IMPULSES THAT SLIDE ACROSS THE AREA WITHIN THE BROAD
TROUGH ALOFT. THE GREATEST LIKELIHOOD IS ACROSS OUR FAR SOUTHERN NEW
JERSEY AND SOUTHERN DELMARVA ZONES, WHICH WILL BE CLOSER TO ANY
INFLUENCE OF THE FRONT TO OUR SOUTH AND WHERE ANY MOISTURE REMAINS
POOLED.

HIGH PRESSURE WILL CONTINUE TO SLIDE ACROSS THE NORTHEAST FRIDAY
INTO FRIDAY NIGHT WHICH SHOULD HELP REINFORCE THE DRYING POTENTIAL.
THE HIGH BUILDS OFF THE NORTHEAST COAST SATURDAY, WHICH WILL ALLOW A
RETURN FLOW TO DEVELOP ACROSS THE AREA. WITH THIS RETURN FLOW,
MOISTURE RETURNS, AND WITH A VORTICITY IMPULSE APPROACHING THE AREA
SATURDAY AFTERNOON, A FEW SCATTERED SHOWERS/THUNDERSTORMS COULD
DEVELOP. THESE WILL LIKELY BE MAINLY AFTERNOON/DIURNALLY DRIVEN
AND DIMINISH AFTER SUNSET.

AS WE MOVE INTO SUNDAY AND EARLY NEXT WEEK, WE RETURN TO A PATTERN
SIMILAR TO THE LAST SEVERAL DAYS. AN AREA OF LOW PRESSURE WILL BE
SLIDING INTO EASTERN CANADA, WHILE A SERIES OF FRONTAL BOUNDARYIES
CIRCLE AROUND THE LOW ACROSS THE GREAT LAKES AND NORTHEAST. AHEAD
OF THESE BOUNDARIES, A PRE-FRONTAL/LEE-SIDE TROUGH IS POSSIBLE
EACH DAY. AS SEVERAL SHORT WAVE/VORTICITY IMPULSES CROSS OUR AREA
IN THE SOUTHWEST-WEST FLOW ALOFT, SHOWERS AND THUNDERSTORMS ARE
POSSIBLE EACH DAY UNTIL THE MAIN COLD FRONT MOVES ACROSS THE AREA.
THIS IS NOT EXPECTED UNTIL TUESDAY NIGHT INTO WEDNESDAY. SO WE
WILL HAVE AT LEAST A CHANCE OF SHOWERS/THUNDERSTORMS EACH DAY FROM
SUNDAY THROUGH TUESDAY. INSTABILITY WILL BE INCREASING, AND PW
VALUES WILL AS WELL. SO WE IT REMAINS POSSIBLE FOR PERIOD OF HEAVY
RAINFALL AND STRONG STORMS POSSIBLE AS WELL.

&&

.AVIATION /19Z TUESDAY THROUGH SUNDAY/...
THE FOLLOWING DISCUSSION IS FOR KPHL, KPNE, KTTN, KABE, KRDG, KILG,
KMIV, KACY AND SURROUNDING AREAS.

THROUGH 00Z...VFR SCT-BKN CLOUDS AOA 6000 FT. SLIGHT CHC OF A BRIEF
SHOWER OR TSTM KPHL NORTHWARD. SW WIND GUST 20-25 KT BY MID AND LATE
AFTN AT ALL TAF SITES.

TONIGHT...IN THE 00Z-04Z TIME FRAME A BAND OF TSTMS OR SHORT LINES
OF IFR CONDITION TSTMS SHOULD BOW EWD ACROSS E PA INTO W NJ WITH
W SFC GUSTS 35 TO 40 KT FROM KPHL AND KPNE NORTHWARD THROUGH KABE
AND KRDG. LESS CERTAIN OF ANY TSTMS AT KILG AND KTTN THOUGH SOME
SORT OF WEST WIND OUTFLOW IS EXPECTED THERE. WILL ADD CONVECTIVE GUST
TO THE TAFS FROM PHL WEST PER CONFIDENCE IN AN OUTFLOW EVENT.

AFTER 04Z...CONVECTION SHOULD EITHER REACH THE COAST OR DIE OUT.
GRADIENT WINDS DIMINISHING.

OTHERWISE NON TSTM GRADIENT GUSTY SSW WIND TO 20 KT AFTER 00Z
BECOMES LIGHT W BY MORNING.

A LITTLE 2-4MI FOG IS POSSIBLE LATE...ESPECIALLY WHERE IT RAINS THIS
EVENING...MAINLY E PA AND NW NJ COUNTRYSIDE.

WED...VFR SCT-BKN AOA 5000 FT. WIND BECOMING SW GUST 15 KT IN THE
AFTERNOON. CHC OF AN AFTERNOON TSTM WITH IFR CONDS AND GUSTY WINDS
MAINLY KMIV/KACY.  MDT CONFIDENCE.

OUTLOOK...

WEDNESDAY NIGHT THRU FRIDAY...MOSTLY VFR. A SLIGHT CHANCE OF SHOWERS
AND THUNDERSTORMS, MAINLY ACROSS OUR SOUTHERN TAF SITES.

FRIDAY NIGHT-SATURDAY NIGHT...MVFR CIGS POSSIBLE WITH EASTERLY FLOW.

SUNDAY...SHOWERS AND THUNDERSTORMS POSSIBLE, WHICH COULD LOWER CIGS/VSBYS.

&&

.MARINE...
ISSUED SCA AT 154 PM FOR DE BAY FOR THIS AFTN/EVENING WHERE I COULDN'T
AFFORD TO SWEAT OUT WINDS GUSTING 25 KT IN DE AND POSSIBLY NEAR
SHORE DE BAY. SJSN4 AT LEAST 22 KT IN THE PAST HR.

SW WIND GRADIENT WILL INCREASE DURING THE AFTERNOON AND EVENING WITH
GUSTS 25 KT ALONG THE NEARSHORE POINTS SHORTLY. SEAS WILL RESPOND
TONIGHT AND REACH 5 FT THROUGHOUT THE ATLC WATERS.

EVEN THOUGH SW WINDS DIMINISH CONSIDERABLY ON WEDNESDAY...ATLANTIC
SEAS MAY BE SLOW TO SUBSIDE.

TSTMS...SMALL CHANCE NEAR MIDNIGHT TONIGHT. A BETTER CHC FOR AN
SMW TSTM DE AND FAR S NJ COASTAL WATERS EARLY WED AFTN.

OUTLOOK...
WEDNESDAY NIGHT-THURSDAY NIGHT...SUB-ADVISORY CONDITIONS EXPECTED.
CHANCE OF SHOWERS/THUNDERSTORMS, MAINLY SOUTHERN WATERS. HIGHER
WINDS/SEAS NEAR THUNDERSTORMS.

FRIDAY-SATURDAY NIGHT...SUB-ADVISORY CONDITIONS EXPECTED.

SUNDAY...SUB-ADVISORY CONDITIONS EXPECTED, BUT INCREASING WINDS.
BETTER CHANCE OF SHOWERS/THUNDERSTORMS. HIGHER
WINDS/SEAS NEAR THUNDERSTORMS.

&&

.RIP CURRENTS...
THE THREAT FOR RIP CURRENTS ALONG THE NEW JERSEY SHORE IS MODERATE
TODAY AND THIS EVENING. WATERS TEMPS ARE A BIT COOLER THAN NORMAL
IN THE WAKE OF ARTHURS PASSAGE...IN THE LOW MID 60S MUCH OF THE NJ
COAST AND UPPER 60S TO MID 70S DE COAST.

&&

.PHI WATCHES/WARNINGS/ADVISORIES...
PA...NONE.
NJ...NONE.
DE...HEAT ADVISORY UNTIL 8 PM EDT THIS EVENING FOR DEZ001.
MD...NONE.
MARINE...SMALL CRAFT ADVISORY UNTIL 2 PM EDT WEDNESDAY FOR ANZ450>455.
     SMALL CRAFT ADVISORY UNTIL 8 PM EDT THIS EVENING FOR ANZ430-
     431.

&&

SYNOPSIS...ROBERTSON
NEAR TERM...DRAG
SHORT TERM...DRAG
LONG TERM...ROBERTSON/SLEZAK
AVIATION...DRAG/ROBERTSON
MARINE...DRAG/ROBERTSON
RIP CURRENTS...DRAG
Hazardous weather outlook, Jul 8, 1:24 PM EST, 1 hour 41 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
224 PM EDT TUE JUL 8 2014

DEZ002-003-MDZ008-012-015-019-020-NJZ001-007>010-012-013-015>023-027-
PAZ054-055-060>062-070-071-101>106-091830-
KENT-INLAND SUSSEX-CECIL-KENT MD-QUEEN ANNES-TALBOT-CAROLINE-SUSSEX-
WARREN-MORRIS-HUNTERDON-SOMERSET-MIDDLESEX-WESTERN MONMOUTH-MERCER-
SALEM-GLOUCESTER-CAMDEN-NORTHWESTERN BURLINGTON-OCEAN-CUMBERLAND-
ATLANTIC-CAPE MAY-SOUTHEASTERN BURLINGTON-CARBON-MONROE-BERKS-LEHIGH-
NORTHAMPTON-DELAWARE-PHILADELPHIA-WESTERN CHESTER-EASTERN CHESTER-
WESTERN MONTGOMERY-EASTERN MONTGOMERY-UPPER BUCKS-LOWER BUCKS-
224 PM EDT TUE JUL 8 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL DELAWARE...SOUTHERN
DELAWARE...NORTHEAST MARYLAND...CENTRAL NEW JERSEY...NORTHERN NEW
JERSEY...NORTHWEST NEW JERSEY...SOUTHERN NEW JERSEY...EAST CENTRAL
PENNSYLVANIA...NORTHEAST PENNSYLVANIA AND SOUTHEAST PENNSYLVANIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

HEAT INDEX VALUES THIS AFTERNOON WILL RANGE FROM THE MID TO UPPER
90S ALONG THE INTERSTATE 95 CORRIDOR TO NEAR 100 ON THE SOUTHERN
DELMARVA.

SOME THUNDERSTORMS VERY LATE THIS AFTERNOON AND EARLY TONIGHT MAY
BE SEVERE. THE PRIMARY HAZARD IS EXPECTED TO BE STRONG WINDS.
MARGINALLY SEVERE HAIL, AND BRIEF HEAVY RAIN LEADING TO FLOODING
IN POOR DRAINAGE AREAS IS ALSO POSSIBLE. THE HIGHEST THREAT FOR
SEVERE STORMS IS ALONG AND NORTHWEST OF THE INTERSTATE 95 CORRIDOR.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

SOME THUNDERSTORMS ON WEDNESDAY COULD BE STRONG WITH GUSTY WIND AND
SMALL HAIL ESPECIALLY OVER THE DELMARVA AND SOUTHERN NEW JERSEY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

DEZ001-091830-
NEW CASTLE-
224 PM EDT TUE JUL 8 2014

...HEAT ADVISORY IN EFFECT UNTIL 8 PM EDT THIS EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN DELAWARE.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   HEAT ADVISORY.

SOME THUNDERSTORMS VERY LATE THIS AFTERNOON OR EARLY TONIGHT MAY
BE SEVERE. THE PRIMARY HAZARD IS EXPECTED TO BE STRONG WINDS.
MARGINALLY SEVERE HAIL, AND BRIEF HEAVY RAIN LEADING TO FLOODING
IN POOR DRAINAGE AREAS IS ALSO POSSIBLE. THE HIGHEST THREAT FOR
SEVERE STORMS IS ALONG AND NORTHWEST OF THE INTERSTATE 95
CORRIDOR.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

SOME THUNDERSTORMS ON WEDNESDAY COULD BE STRONG WITH GUSTY WIND AND
SMALL HAIL ESPECIALLY OVER THE DELMARVA AND SOUTHEAST NEW JERSEY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

NJZ014-024>026-091830-
EASTERN MONMOUTH-ATLANTIC COASTAL CAPE MAY-COASTAL ATLANTIC-
COASTAL OCEAN-
224 PM EDT TUE JUL 8 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NEW JERSEY AND
SOUTHERN NEW JERSEY.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

THE THREAT FOR RIP CURRENTS ALONG THE NEW JERSEY SHORE TODAY AND
THIS EVENING IS MODERATE.

THERE IS A CHANCE OF A STRONG THUNDERSTORM NEAR MIDNIGHT TONIGHT.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

THERE IS A CHANCE OF A STRONG THUNDERSTORM WEDNESDAY
AFTERNOON...MAINLY THE SOUTHERN NEW JERSEY COAST.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

DEZ004-091830-
DELAWARE BEACHES-
224 PM EDT TUE JUL 8 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHERN DELAWARE.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

HEAT INDEX VALUES THIS AFTERNOON WILL RANGE BETWEEN 95 AND 100.

THERE IS A CHANCE OF A STRONG THUNDERSTORM NEAR OR JUST AFTER
MIDNIGHT TONIGHT.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

THERE IS A VERY GOOD CHANCE OF A STRONG THUNDERSTORM WEDNESDAY
AFTERNOON.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

ANZ430-431-450>455-091830-
DELAWARE BAY WATERS NORTH OF EAST POINT NJ TO SLAUGHTER BEACH DE-
DELAWARE BAY WATERS SOUTH OF EAST POINT NJ TO SLAUGHTER BEACH DE-
COASTAL WATERS FROM SANDY HOOK TO MANASQUAN INLET NJ OUT 20 NM-
COASTAL WATERS FROM MANASQUAN INLET TO LITTLE EGG INLET NJ OUT 20 NM-
COASTAL WATERS FROM LITTLE EGG INLET TO GREAT EGG INLET NJ OUT 20 NM-
COASTAL WATERS FROM GREAT EGG INLET TO CAPE MAY NJ OUT 20 NM-
COASTAL WATERS FROM CAPE MAY NJ TO CAPE HENLOPEN DE OUT 20 NM-
COASTAL WATERS FROM CAPE HENLOPEN TO FENWICK ISLAND DE OUT 20 NM-
224 PM EDT TUE JUL 8 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR ATLANTIC COASTAL WATERS AND
DELAWARE BAY WATERS.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

THERE IS A CHANCE OF A STRONG THUNDERSTORM TONIGHT.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

THERE IS A CHANCE OF A STRONG THUNDERSTORM WEDNESDAY AFTERNOON...
ESPECIALLY THE DELAWARE WATERS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Special weather statement, Jul 8, 11:47 AM EST, 3 hours 18 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
1247 PM EDT TUE JUL 8 2014

DEZ001-MDZ008-012-NJZ001-007>010-012-015>019-PAZ054-055-060>062-
070-071-101>106-081900-
NEW CASTLE-CECIL-KENT MD-SUSSEX-WARREN-MORRIS-HUNTERDON-SOMERSET-
MIDDLESEX-MERCER-SALEM-GLOUCESTER-CAMDEN-NORTHWESTERN BURLINGTON-
CARBON-MONROE-BERKS-LEHIGH-NORTHAMPTON-DELAWARE-PHILADELPHIA-
WESTERN CHESTER-EASTERN CHESTER-WESTERN MONTGOMERY-
EASTERN MONTGOMERY-UPPER BUCKS-LOWER BUCKS-
INCLUDING THE CITIES OF...WILMINGTON...ELKTON...CHESTERTOWN...
NEWTON...WASHINGTON...MORRISTOWN...FLEMINGTON...SOMERVILLE...
NEW BRUNSWICK...TRENTON...PENNSVILLE...GLASSBORO...CAMDEN...
CHERRY HILL...MOORESTOWN...MOUNT HOLLY...JIM THORPE...
STROUDSBURG...READING...ALLENTOWN...BETHLEHEM...EASTON...MEDIA...
PHILADELPHIA...HONEY BROOK...OXFORD...WEST CHESTER...
KENNETT SQUARE...COLLEGEVILLE...POTTSTOWN...NORRISTOWN...
LANSDALE...CHALFONT...PERKASIE...MORRISVILLE...DOYLESTOWN
1247 PM EDT TUE JUL 8 2014

...SCATTERED STRONG THUNDERSTORMS ARE EXPECTED TO ENTER EASTERN
PENNSYLVANIA BETWEEN 6 AND 8 PM AND CROSS THE DELAWARE RIVER BETWEEN
8 PM AND 10 PM...

TODAY'S HEAT INDICES ACROSS MUCH OF THE DELAWARE VALLEY AND SURROUNDING
AREAS WILL REACH THE UPPER 90S. THIS HEAT WILL PRECEDE A BAND OF
STRONG THUNDERSTORMS RACING EASTWARD FROM PENNSYLVANIA LATE TODAY.

THE PRIMARY THREAT FOR SCATTERED STORMS PRODUCING POCKETS OF DAMAGING
WIND IN EASTERN PENNSYLVANIA IS BETWEEN 6 PM AND 8 PM. THE REMAINS
OF A PROBABLE DYING SQUALL LINE SHOULD BE CROSSING THE INTERSTATE
95 CORRIDOR OF WILMINGTON...PHILADELPHIA...TRENTON AND NEW
BRUNSWICK BETWEEN 8 PM AND 10 PM.

PLEASE MONITOR ANY FUTURE SEVERE WEATHER WATCHES...WARNINGS AND
STATEMENTS REGARDING STRONG THUNDERSTORMS THIS EVENING. HAVE A
SAFETY PLAN IN MIND SHOULD STRONG THUNDERSTORMS THREATEN YOUR
AREA.

DRAG

The radar

The Philadelphia radar (KDIX), 73 km away, was scanning. The volume nearest the first event began at 20:03 UTC.

Open the radar archive at this moment

Event by event

26 thunderstorm wind, 5 lightning. Local standard time, as filed.

Thunderstorm Wind, Bucks

When
July 8, 3:05 PM EST
Where
Bucks County, 0.95 mi SSE of Farm School
Measured
52 kt (60 mph) estimated gust
Reported by
Law Enforcement
Coordinates
40.287, -75.143

A severe thunderstorm tore down a few trees, tree limbs and power lines in Doylestown Township. The combination of the wind and lightning caused about 3,500 homes and businesses to lose power in Doylestown Township and Borough.

Lightning, Bucks

When
July 8, 3:10 PM EST
Where
Bucks County, Doylestown
Property damage
$2,000
Reported by
Law Enforcement
Coordinates
40.320, -75.130

A lightning strike knocked down a pole in Doylestown. The combination of the damaging winds and lightning caused about 3,500 homes and businesses to lose power in the local area.

Thunderstorm Wind, Berks

When
July 8, 6:45 PM EST
Where
Berks County, Wernersville
Measured
50 kt (58 mph) estimated gust
Reported by
Trained Spotter
Coordinates
40.330, -76.120

A squall line severe thunderstorm knocked down a large tree and several large tree limbs in Wernersville Borough.

Thunderstorm Wind, Chester

When
July 8, 6:45 PM EST to 7:20 PM EST
Where
Chester County, 1.48 mi NNW of Glen Roy to 2.09 mi SE of Paoli
Measured
61 kt (70 mph) estimated gust
Property damage
$100,000
Reported by
911 Call Center
Coordinates
39.790, -76.060

A squall line of severe thunderstorms knocked down numerous trees as it moved through Chester County. Approximately 80,000 homes and businesses lost power with thirty roadways closed because of downed trees. Chester County had about a third (17,000) of the remaining southeast Pennsylvania outages on the afternoon of the 9th. West Caln Township still had 5,000 homes and businesses without power that night. Overall, the southern half of the county was hardest hit. Downed trees damaged homes in West Fallowfield, West Caln, Penn and Easttown Townships.

Thunderstorm Wind, Berks

When
July 8, 6:52 PM EST
Where
Berks County, Wernersville to Wyomissing
Measured
50 kt (58 mph) estimated gust
Reported by
Trained Spotter
Coordinates
40.330, -76.120

A squall line severe thunderstorm knocked down several large tree limbs in Wyomissing.

Thunderstorm Wind, Berks

When
July 8, 7:00 PM EST
Where
Berks County, 1.27 mi WNW of Geigertown
Measured
52 kt (60 mph) estimated gust
Injuries
1 direct, 0 indirect
Property damage
$10,000
Reported by
Newspaper
Coordinates
40.209, -75.851

A severe thunderstorm tore down several trees in Robeson Township. A 10-year-old boy was injured when a tree toppled onto a building at the camp behind High Point Baptist Church on Chapel Road. The boy was outside and was hit by one of the branches when the tree came down. He was taken to Reading Hospital with a cut to his head and a possible shoulder injury. About 7,000 Berks County residents lost power.

Thunderstorm Wind, Delaware

When
July 8, 7:15 PM EST
Where
Delaware County, Chadds Ford
Measured
50 kt (58 mph) estimated gust
Reported by
Social Media
Coordinates
39.870, -75.570

A severe thunderstorm knocked down numerous large tree limbs in Chadds Ford Township.

Thunderstorm Wind, Delaware

When
July 8, 7:20 PM EST
Where
Delaware County, Glen Mills
Measured
52 kt (60 mph) estimated gust
Reported by
Social Media
Coordinates
39.920, -75.500

A squall line of severe thunderstorm knocked down trees in Glen Mills.

Lightning, Lehigh

When
July 8, 7:25 PM EST
Where
Lehigh County, New Tripoli
Injuries
1 direct, 0 indirect
Reported by
Emergency Manager
Coordinates
40.680, -75.750

A 39-year-old man was struck and injured by lightning. He required hospitalization.

Thunderstorm Wind, Lehigh

When
July 8, 7:25 PM EST to 7:35 PM EST
Where
Lehigh County, 1.26 mi ENE of Lynnport to 0.52 mi W of Emerald
Measured
52 kt (60 mph) estimated gust
Reported by
911 Call Center
Coordinates
40.690, -75.780

A squall line of severe thunderstorms knocked down numerous trees and wires mainly across the northern half of Lehigh County. In North Whitehall Township, a back-up generator started a house fire. Wind gusts of 56 mph and 47 mph were measured within Allentown and at the Lehigh Valley International Airport respectively. The combination of damaging winds and lightning caused about 6,500 homes and businesses to lose power in the Lehigh Valley. It took until the night of the 10th to have power fully restored.

Thunderstorm Wind, Delaware

When
July 8, 7:25 PM EST
Where
Delaware County, Radnor
Measured
56 kt (64 mph) estimated gust
Property damage
$10,000
Reported by
Newspaper
Coordinates
40.050, -75.350

A squall line of severe thunderstorm knocked down dozens of trees in Radnor Township. The downed trees tore down wires and fences. The township still had over 1,200 homes and businesses without power on the night of the 9th.

Thunderstorm Wind, Delaware

When
July 8, 7:28 PM EST
Where
Delaware County, 0.55 mi ESE of Media
Measured
52 kt (60 mph) estimated gust
Reported by
Newspaper
Coordinates
39.918, -75.390

A severe thunderstorm knocked down large tree limbs and wires in Media Borough. The downed wires caused shuttle buses to be used on the SEPTA 101 trolley line between Media and Scenic Road.

Thunderstorm Wind, Delaware

When
July 8, 7:30 PM EST
Where
Delaware County, 0.85 mi NE of Drexel Hill
Measured
52 kt (60 mph) measured gust
Reported by
Social Media
Coordinates
39.958, -75.308

A severe thunderstorm knocked down several trees in Upper Darby Township.

Thunderstorm Wind, Delaware

When
July 8, 7:31 PM EST
Where
Delaware County, Norwood
Measured
52 kt (60 mph) measured gust
Reported by
Trained Spotter
Coordinates
39.900, -75.300

A Skywarn spotter measured a wind gust of 60 mph during a severe thunderstorm in Norwood.

Thunderstorm Wind, Philadelphia

When
July 8, 7:35 PM EST
Where
Philadelphia County, 0.58 mi ESE of Chestnut Hill
Measured
50 kt (58 mph) estimated gust
Property damage
$10,000
Reported by
Broadcast Media
Coordinates
40.065, -75.191

A severe thunderstorm snapped a large tree which fell onto and damaged a vehicle in the Mount Airy section of Philadelphia.

Thunderstorm Wind, Delaware

When
July 8, 7:35 PM EST
Where
Delaware County, 0.34 mi SSE of East Lansdowne
Measured
52 kt (60 mph) measured gust
Property damage
$10,000
Reported by
Newspaper
Coordinates
39.925, -75.268

A severe thunderstorm snapped a large pine tree along Lansdowne Avenue onto an idling vehicle in Yeadon Borough. No one in the vehicle was injured. PECO Energy reported about 40,000 of its customers lost power in Delaware County.

Thunderstorm Wind, Philadelphia

When
July 8, 7:36 PM EST
Where
Philadelphia County, 0.88 mi SE of (Phl)philadelphia in
Measured
51 kt (59 mph) measured gust
Reported by
ASOS
Coordinates
39.873, -75.237

A severe thunderstorm produced a wind gust of 59 mph at the Philadelphia International Airport at 836 p.m. EDT. The same squall line produced a wind gust of 56 mph at Northeast Philadelphia Airport at 846 p.m. EDT.

Thunderstorm Wind, Northampton

When
July 8, 7:37 PM EST
Where
Northampton County, Danielsville
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
40.800, -75.530

A severe thunderstorm knocked down several trees in Danielsville in Moore Township.

Thunderstorm Wind, Northampton

When
July 8, 7:40 PM EST
Where
Northampton County, 0.6 mi ESE of Edgemont
Measured
56 kt (64 mph) estimated gust
Reported by
Newspaper
Coordinates
40.777, -75.539

A severe thunderstorm caused significant tree damage in Lehigh Township.

Thunderstorm Wind, Bucks

When
July 8, 7:42 PM EST
Where
Bucks County, Buckingham Vly
Measured
52 kt (60 mph) estimated gust
Reported by
Social Media
Coordinates
40.280, -75.020

A severe thunderstorm knocked down a large oak tree in Buckingham Township.

Thunderstorm Wind, Montgomery

When
July 8, 7:42 PM EST
Where
Montgomery County, 1.46 mi N of Philmont Country Clu
Measured
52 kt (60 mph) estimated gust
Reported by
911 Call Center
Coordinates
40.151, -75.055

A severe thunderstorm knocked down multiple trees and wires in Lower Moreland Township.

Thunderstorm Wind, Philadelphia

When
July 8, 7:43 PM EST
Where
Philadelphia County, 2.05 mi WSW of Bridesburg
Measured
56 kt (64 mph) measured gust
Reported by
Public
Coordinates
39.986, -75.104

A severe thunderstorm produced a wind gust of 65 mph in the Port Richmond section of Philadelphia.

Thunderstorm Wind, Monroe

When
July 8, 7:45 PM EST to 8:15 PM EST
Where
Monroe County, 0.87 mi NW of Kresgeville to 0.52 mi W of Craigs Meadows
Measured
52 kt (60 mph) estimated gust
Property damage
$10,000
Reported by
Newspaper
Coordinates
40.910, -75.510

A squall line of severe thunderstorms knocked down several trees and tree limbs as it moved across Monroe County. About 140 homes lost power. Hardest hit were Eldred Township, Stroudsburg and East Stroudsburg. In Stroudsburg, a 60 foot tall tree damaged two gravestones in the Stroudsburg Cemetery.

Thunderstorm Wind, Northampton

When
July 8, 7:48 PM EST
Where
Northampton County, 0.73 mi S of Copella
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
40.789, -75.330

A severe thunderstorm knocked down several trees across roadways in Bushkill Township.

Thunderstorm Wind, Northampton

When
July 8, 7:50 PM EST to 7:51 PM EST
Where
Northampton County, 0.97 mi SSE of Glendon to 1.48 mi E of Easton
Measured
52 kt (60 mph) estimated gust
Reported by
911 Call Center
Coordinates
40.658, -75.221

A severe thunderstorm knocked down trees and wires along Morvale Road and Delaware Drive in Williams Township.

Lightning, Northampton

When
July 8, 7:50 PM EST
Where
Northampton County, 1.41 mi SSE of Glendon
Property damage
$5,000
Reported by
Newspaper
Coordinates
40.650, -75.224

A lightning strike started a house fire in William Township on Morgan Hill Road. No serious injuries were reported.

Thunderstorm Wind, Bucks

When
July 8, 7:50 PM EST
Where
Bucks County, 1.35 mi N of Cornwells Hgts
Measured
52 kt (60 mph) estimated gust
Property damage
$10,000
Reported by
Newspaper
Coordinates
40.099, -74.933

A severe thunderstorm knocked down trees in Bensalem Township, one of which damaged a vehicle. Nearby Falls Township still had over 2,700 homes and businesses without power on the night of the 9th.

Lightning, Northampton

When
July 8, 7:51 PM EST
Where
Northampton County, 1.52 mi W of Coffeetown
Property damage
$5,000
Reported by
Newspaper
Coordinates
40.621, -75.229

A lightning strike started a second house fire in William Township on Raubsville Road. No serious injuries were reported with this fire either.

Thunderstorm Wind, Bucks

When
July 8, 7:53 PM EST
Where
Bucks County, 0.4 mi NW of Tullytown
Measured
52 kt (60 mph) estimated gust
Reported by
Social Media
Coordinates
40.153, -74.826

A severe thunderstorm knocked down several trees in Levittown (Middletown Township). The downed trees caused some transformers to pop. A wind gust of 57 mph was measured at nearby Newbold Island.

Lightning, Northampton

When
July 8, 7:55 PM EST
Where
Northampton County, 1.05 mi N of Easton
Property damage
$5,000
Reported by
Newspaper
Coordinates
40.715, -75.232

A lightning strike started a house fire on Sycamore Street. No serious injuries were reported.

Thunderstorm Wind, Northampton

When
July 8, 8:02 PM EST
Where
Northampton County, 0.54 mi S of Stier
Measured
56 kt (64 mph) estimated gust
Reported by
Newspaper
Coordinates
40.892, -75.131

A severe thunderstorm caused significant tree damage in Upper Mount Bethel Township. The combination of damaging winds and lightning caused about 6,500 homes and businesses to lose power in the Lehigh Valley. It took until the night of the 10th to have power fully restored.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Pennsylvania in 2014Every state in 2014This day in weather historyWarnings in Pennsylvania, July 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 533047, 533048, 533056, 533074, 533059, 533065, 533076, 533077, 533069, 533082, 536999, 537014, 533080, 533078, 533083, 537003, 533084, 533085, 536986, 533086, 533089, 536990, 533071, 533088, 533087, 536982, 536992, 536983, 533097, 536979, 536988.